West Virginia, 2010High Wind in West Virginia, May 8, 2010
May 8, 2010 · NWS RNK · 1 event in 1 county or zone
A strong cold front moved across the region. In the wake of the cold front, strong wind developed.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the region. In the wake of the cold front, strong wind developed. Some of these winds were strong enough to down some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 2:30 PM EST, 30 minutes earlier.
Area forecast discussion, May 8, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT SAT MAY 8 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE OFF THE EAST COAST TONIGHT. COOL DRY
HIGH PRESSURE WILL BUILD OVER THE AREA FOR SUNDAY AND MONDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
AT 300 PM...SURFACE COLD FRONT IS LOCATED OVER EASTERN VIRGINIA.
WINDS BEHIND THE FRONT ARE NORTHWESTERLY IN THE MOUNTAINS AND
WESTERLY EAST OF THE BLUE RIDGE. BOONE NC...HOT SPRINGS VA AND
RECENTLY ROANOKE VA HAVE HAD WINDS AND/OR WIND GUSTS IN THE WIND
ADVISORY RANGE. CURRENTLY WE ARE PASSING THROUGH THE PEAK PERIOD
WHERE 850 MB WIND SPEEDS AROUND 40 KTS ARE COINCIDING WITH THE BEST
COLD AIR ADVECTION. THIS PATTERN WILL CONTINUE INTO THE EVENING
HOURS AND THEN WANE TOWARDS MIDNIGHT. PAST THIS TIME WE LOSE THE
FOCUS FOR COLD AIR ADVECTION...BUT 850 MB WINDS STILL AROUND 40KTS
MEAN GUSTY CONDITIONS...JUST AT A LOWER MAGNITUDE...WILL CONTINUE
THROUGH THE REMAINDER OF THE NIGHT...ESPECIALLY IN THE MOUNTAINS.
THE STRONG WINDS BRINGING IN MUCH DRIER AIR HAS LEAD TO ALMOST THE
ENTIRE FORECAST AREA BEING CLOUD FREE. THE EXCEPTION IS A SMALL AREA
OF GREENBRIER COUNTY WV AND BATH CO VA THAT HAVE SOME ISOLATED
CUMULUS CLOUDS. THE COLD FRONTS PARENT LOW PRESSURE IS STILL MOVING
THROUGH THE GREAT LAKES A WEAK DISTURBANCE WILL SPIRAL SOUTH INTO
THE OHIO VALLEY TONIGHT AND BRING A BIT OF MOISTURE WITH IT. WE ARE
ANTICIPATING THIS MOISTURE TO MOVE INTO SOUTHEAST WEST VIRGINIA
WHERE IT WILL BE LIFTED UPSLOPE AND FORM A CLOUD SHIELD OVER THIS
REGION...AND POTENTIALLY INTO NEIGHBORING COUNTIES OF SOUTHWEST
VIRGINIA. 15Z RUN OF THE LOCAL WRF...JUST AS THE 09Z AND 12Z RUNS
WERE SHOWING...INDICATE SHOWER DEVELOPMENT ACROSS GREENBRIER COUNTY
THIS EVENING. WILL CONTINUE WITH MENTION OF ISOLATED SHOWERS HERE TO
ACCOUNT FOR THIS POTENTIAL.
ON SUNDAY...CLOUDS IN THE WEST SHOULD BECOME SCATTERED BY THE LATE
MORNING...WITH SUNNY SKIES ELSEWHERE. WINDS SHOULD GRADUALLY
DECREASE IN SPEED THROUGH THE DAY AS THE PRESSURE GRADIENT WEAKENS
WITH THE APPROACH OF HIGH PRESSURE. HIGH TEMPERATURES WILL BE 10 TO
20 DEGREES COOLER TOMORROW AS COMPARED TODAY WITH THE BIGGEST
TEMPERATURE SWING AS COMPARED TO TODAY OVER SOUTHSIDE VIRGINIA AND
NEIGHBORING SECTIONS OF NORTH CENTRAL NORTH CAROLINA. EXPECT
READINGS IN THE MID 50S TO NEAR 60 IN THE MOUNTAINS WITH LOW TO MID
60S EAST OF THE BLUE RIDGE.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE REGION ON MONDAY
MORNING. TOOK A BLEND OF MAV/MET GUIDANCE WHICH ENDED UP BEING
SLIGHTLY COLDER FOR MINIMUM TEMPERATURES. STILL ONLY BURKES GARDEN
AREA AND THE VALLEY THROUGH GREENBRIER COUNTY ARE SHOWING ANY
TEMPERATURES BELOW FREEZING AND THAT WOULD JUST BE FOR AN HOUR OR
TWO. WILL HOLD OFF ON ANY FREEZE WATCH FOR NOW BUT IF LATER SHIFTS
END UP LOWERING MINIMUM TEMPERATURES MORE A HEADLINE MAY BE NEEDED.
WILL CONTINUE TO HIGHLIGHT AREAS OF FROST FOR MUCH OF THE WESTERN
COUNTY WARNING AREA IN THE HAZARDOUS WEATHER OUTLOOK.
A WARM FRONT COMES THROUGH THE OHIO VALLEY ON MONDAY AND GRADUALLY
CROSS THROUGH THE FORECAST AREA BY LATE TUESDAY. MODELS ARE SHOWING
AIRMASS STAYS ON THE STABLE SIDE OF THE FRONT UNTIL TUESDAY
AFTERNOON. THE BEST ISENTROPIC LIFT AND DEEPEST MOISTURE COME
THROUGH BETWEEN 06Z/2AM TUESDAY AND 18Z/2PM TUESDAY. HAVE INCREASED
THE CHANCE OF RAIN THIS TIME FRAME...ESPECIALLY IN THE NORTHERN AND
WESTERN COUNTY WARNING AREA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SURFACE LOW PRESSURE AND WEAK COLD FRONT DROP INTO MID ATLANTIC
STATES ON TUESDAY NIGHT. THEN THE SURFACE BOUNDARY WAVERS ACROSS THE
REGION REMAINING IN THE VICINITY OF THE COUNTY WARNING AREA
WEDNESDAY THROUGH FRIDAY. SHORT WAVE ENERGY AND JET SUPPORT WILL
STILL BE TO THE NORTH AND WEST OF THE FORECAST AREA FROM THE MID
MISSISSIPPI VALLEY TO THE GREAT LAKES AND NEW ENGLAND...SO BEST
CHANCE AND COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE WHEN ANY
SURFACE WAVE RIPPLES ALONG THE FRONT AND ENHANCES LOW LEVEL
CONVERGENCE. ON SATURDAY A STRONGER SHORT WAVE APPEARS TO PUSH THE
BOUNDARY ALL THE SOUTH INTO THE CAROLINAS.
ECMWF AND GFS SIMILAR WITH OVERALL PATTERN ALOFT AND AT THE SURFACE.
WILL BE STAYING WITH CHANCE PROBABILITIES THROUGH THE PERIOD. EVEN
WITH WARM 850 MB TEMPERATURES AND RELATIVELY HIGH 500MB HEIGHTS WITH
THE SOUTHEAST UPPER RIDGE...PRECIPITATION AND CLOUD COVER WILL KEEP
TEMPERATURES NEAR NORMAL.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 1730Z...THE SURFACE COLD FRONT IS NOW EAST OF THE FORECAST
AREA. SKIES HAVE CLEARED IN MOST OF THE AREA GIVEN THE STRONG
DOWNSLOPE COMPONENT WITH MUCH DRIER AIR ENTERING THE REGION. GUSTY
CONDITIONS WILL CONTINUE INTO THE EVENING HOURS. RIDGE TOPS GUSTS
AROUND 40 KTS WILL BE COMMON WITH A GENERAL TREND DOWNWARD IN
SPEED AT THE TERMAINAL SITES. BY 12Z SUNDAY...MOST SURFACE GUSTS
WILL BE AROUND 15 TO 25 KTS WITH THE HIGHER END OF THIS RANGE IN
THE MOUNTAINS. CURRENTLY LOW LEVEL MOISTURE IS WRAPPING ITSELF
AROUND THE COLD FRONTS PARENT LOW PRESSURE SYSTEM OVER THE GREAT
LAKES REGION. WE EXPECT SOME OF THIS MOISTURE TO MAKE IT INTO FAR
SOUTHEAST WEST VIRGINIA THIS EVENING. THE RESULT WITH UPSLOPE
WINDS WILL BE FOR A MVFR CIG TO DEVELOP AND IMPACT AREAS BETWEEN
KBLF-KLWB. ALSO...CAN NOT RULE OUT AN ISOLATED SHOWER NEAR KLWB
BETWEEN ROUGHLY 22Z AND 04Z. CONFIDENCE IS NOT HIGH ENOUGH TO
INCLUDE THEM IN THE 18Z TAF. ON SUNDAY...CIGS SHOULD IMPROVE TO
SCATTERED LOW END VFR BY 15Z WITH WINDS STILL ON THE GUSTY
SIDE...BUT NOT AS STRONG AS TODAY.
WIDESPREAD VFR CONDITIONS WITH DIMINISHING WINDS ARE EXPECTED FOR
SUNDAY AND MONDAY.
AREAS OF MVFR CONDITIONS WITH ASSOCIATED PRECIPITATION ARE
EXPECTED ON TUESDAY WITH THE PASSAGE OF A WARM FRONT.
TUESDAY NIGHT INTO WEDNESDAY CONVECTIVE WEATHER AND LOCALIZED MVFR
CONDITIONS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT. THE
FRONT MAY STALL OVER THE REGION THROUGH THURSDAY ALLOWING FOR A
CONTINUATION OF MVFR CONDITIONS AND AREAS OF PRECIPITATION.
&&
.FIRE WEATHER...
WILL CONTINUE THE FIRE DANGER STATEMENT INTO THE EVENING HOURS.
WINDS ARE EXPECTED TO REMAIN STRONG INTO THE EVENING...BUT LOSE SOME
OF THE HIGHER GUSTS. RELATIVE HUMIDITIES ARE CURRENTLY AROUND 20 TO
THE MID 20S IN MANY AREAS EAST OF THE MOUNTAINS. READINGS WILL
REMAIN UNDER 30 PERCENT UNTIL 900 PM.
SUNDAY...AREA EAST OF THE MOUNTAINS WILL EXPERIENCE MINIMUM RELATIVE
HUMIDITIES IN THE 20S...BUT WITH WEAKER WINDS THAN THOSE EXPERIENCED
TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ009>020-
022>024.
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ044-045.
&&
SYNOPSIS...AMS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
FIRE WEATHER...DSHazardous weather outlook, May 8, 2:39 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT MAY 8 2010
NCZ002-VAZ010>014-016>019-022>024-WVZ044-091945-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
339 PM EDT SAT MAY 8 2010
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AREAS OF FROST ARE EXPECTED SUNDAY NIGHT WITH LOWS IN THE LOWER TO
MID 30S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-WVZ042-043-091945-
TAZEWELL-MERCER-SUMMERS-
339 PM EDT SAT MAY 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TONIGHT EXPECT ISOLATED LOCATIONS AT HIGHER ELEVATIONS...AND ALSO
IN AND AROUND THE BURKES GARDEN BASIN...TO EXPERIENCE LOWS AT OR BELOW
FREEZING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AREAS OF FROST ARE EXPECTED SUNDAY NIGHT WITH LOWS IN THE LOWER TO
MID 30S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-091945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
339 PM EDT SAT MAY 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE WILDLAND FIRE THREAT CONTINUES INTO THIS EVENING AS RELATIVE
HUMIDITIES REMAIN BELOW 30 PERCENT AND THE WIND GUSTS BETWEEN 25
AND 30 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ009-015-020-WVZ045-091945-
ASHE-WATAUGA-SMYTH-GRAYSON-BATH-GREENBRIER-
339 PM EDT SAT MAY 8 2010
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TONIGHT EXPECT ISOLATED LOCATIONS AT THE HIGHER ELEVATIONS TO
EXPERIENCE LOW TEMPERATURES AT OR BELOW FREEZING.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AREAS OF FROST ARE EXPECTED SUNDAY NIGHT WITH LOWS IN THE LOWER TO
MID 30S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 8, 12:20 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SAT MAY 8 2010
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-082200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
120 PM EDT SAT MAY 8 2010
STRONG WIND GUSTS AND LOW HUMIDITY WILL INCREASE THE RISK OF
RAPIDLY SPREADING WILDLAND FIRES TODAY.
STRONG NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS OF 30 TO 40 MPH
CAN BE EXPECTED TODAY. THESE STRONG WINDS WILL BE COUPLED WITH
AFTERNOON HUMIDITY MINIMUMS OF 20 TO 25 PERCENT. THIS COMBINATION OF
STRONG WIND AND LOW HUMIDITY WILL INCREASE THE THREAT OF WILDLAND
FIRE SPREAD.
OPEN BURNING OF ANY SORT WILL BE HARD TO CONTROL
TODAY...ESPECIALLY THIS AFTERNOON AND EVENING WHEN WEATHER
CONDITIONS WILL BE THE DRIEST.
PLEASE EXERCISE CAUTION WHEN HANDLING ANY POTENTIAL IGNITION
SOURCE...INCLUDING MACHINERY...CIGARETTES...AND MATCHES. BE SURE
TO PROPERLY DISCARD ALL SMOKING MATERIALS.
Local storm report, May 8, 2:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT SAT MAY 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG 5 SSW ROANOKE 37.20N 79.99W
05/08/2010 ROANOKE VA TRAINED SPOTTER
40 FOOT TREE TOPPLED IN THE PARKING LOT OF AN APT COMPLEX
NEAR THE INTERSECTION OF BUCK MOUNTAIN AND STARKEY ROAD.
&&
KMATTAROCHIAHigh Wind, Greenbrier
- When
- May 8, 3:00 PM EST
- Where
- Greenbrier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
Damaging winds in the wake of a cold front downed a tree in Ronceverte. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Connecticut, May 8, 20101 death · 2 injured · $104,000 · 3 events
- High Wind in New York, May 8, 20104 injured · $1.6 million · 55 kt wind · 17 events
- Strong Wind in New York, May 8, 2010$200,000 · 1 event
- High Wind and Strong Wind in Pennsylvania, May 8 to 9, 20101 injured · $50,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, May 8, 2010$41,000 · 21 events
- Strong Wind in Connecticut, May 8, 2010$60,000 · 1 event
- Damaging Winds in Vermont, May 8, 2010$22,000 · 50 kt wind · 5 events
- High Wind in Virginia, May 8, 2010$20,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, May 8 to 9, 2010$20,000 · 2 events
- Hail in Mississippi, May 8, 20101.75 in hail · 14 events
- Hail and Lightning Strikes in Massachusetts, May 8, 20101 injured · $100 · 1 in hail · 6 events
- Damaging Winds and High Wind in New York, May 8, 201061 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232844.